Gaining Weight While on the Pill
Q: I have been on the pill for 3 months to treat ovarian cysts, and I've since
gained seven pounds. I don't want to take any diuretics because I hear they
can deplete potassium. Is there anything I can do to safely get rid of my water
Dr. Donnica: It is not uncommon for women to gain 2 to 3 pounds
of "water weight" within a few months of starting the Pill, but it
is tough to attribute seven pounds to taking the Pill. Some birth control pills
also increase appetite, so be careful about extra calories you may be consuming
as a result.
Even if this is all "water weight," you are right that diuretics
are not the answer. Increasing your aerobic exercise should help, along with
greatly reducing the salt in your diet, and watching your calories.
Remember: Not all birth control pills are created equally! If the condition
persists, talk to your doctor about whether or not switching to a lower dose
or another formulation would be helpful.
Created: 7/18/2003  - Donnica Moore, M.D.